Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 227, NWS Jackson, MS

May 9, 2001Franklin Parish, Tensas Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at May 9, 2001, 2:30 PM CDT for Franklin Parish, Tensas Parish, Louisiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 9, 2001, 2:30 PM CDT (19:30 UTC)
Expired
May 9, 2001, 3:00 PM CDT
In force
30 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Franklin Parish, LA, Tensas Parish, LA

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

681 
WUUS54 KJAN 091931
SVRJAN
LAC041-107-092000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT WED MAY 9 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN PARISH IN NORTHEAST LOUISIANA
  TENSAS PARISH IN NORTHEAST LOUISIANA

* UNTIL 300 PM CDT

* AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM NEAR THE TENSAS FRANKLIN PARISH LINE...OR 
  ABOUT 3 MILES EAST OF GILBERT...MOVING LITTLE.

HAIL UP TO DIME SIZE...DAMAGING WINDS OF 60 TO 70 MPH...AND 
TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A 
SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

LAT...LON 3199 9147 3220 9120 3221 9117 3224 9118
          3220 9131 3221 9151 3211 9164

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:30 PM CDT, 0 minutes earlier.

Area forecast discussion, May 9, 2:30 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT WED MAY 9 2001

SURFACE BOUNDARY BARELY DISCERNIBLE. USING VISIBLE SATELLITE...BACK
EDGE OF EARLIEST CUMULUS DEVELOPMENT SUGGESTED THAT DIFFUSE BOUNDARY
NEAR KGTR-KMLU-KLFK AT 15Z. SURFACE DEWPOINTS GENERALLY IN THE
MIDDLE 60S/MSAS LI'S RUNNING -3 TO -5 THIS AFTERNOON. WITH SRLY FLOW
OVER REGION TODAY...APPEARS SUFFICIENT MOISTURE IN PLACE FOR
CONVECTION.  ALTHOUGH NO MAJOR LIFTING MECHANISM AROUND...SOME WEAK
NET ISENTROPIC LIFT APPEARS IN ETA/AVN MODELS FROM
300K-320K...MAINLY OVER E MS/LA TODAY. WIDELY SCATTERED SHOWERS
POPPING UP GENERALLY ALONG DIFFUSE BOUNDARY.

WHILE MID-LEVEL FLOW BECOMING MORE ZONAL N OF CWFA...SOME BROAD
TROUGHINESS REMAINS OVER LOWER MS RIVER VALLEY THROUGH 60 HRS. ETA
EVEN DEVELOPS CLOSED 500 MB/SURFACE LOW OVER GULF BY 12Z FRI.

IN SHORT-TERM...AVN MODEL STARTED WITH SHORTWAVES OVER TX/MO THIS AM
AS SHORTWAVE OVER S MS PUSHED E THROUGH AFTERNOON. ETA STARTED WITH
BROADER/WEAKER FIELDS; PREFER AVN SOLUTION. AIRMASS UNSTABLE AGAIN
THIS AFTERNOON...WITH FORECAST CAPE VALUES 1200-1800 CENTRAL/SRN
ZONES. EARLIER MODEL RUNS LIMITED MOISTURE TO LOWEST 700 MB...WITH
DRY AIR ABOVE. THIS RUN OF MODELS PRODUCES SLIGHTLY DEEPER MOISTURE
TO NEAR 600 MB...WITH DRY AIR STILL ENTRENCHED ABOVE. WILL STILL SEE
CONVECTION THROUGH EARLY EVENING HOURS.

WEAK NET ISENTROPIC LIFT APPEARS IN ETA/AVN FROM 300K-320K OVER N
CENTRAL MS/DELTA AGAIN THU. IN MESO-ETA THIS SAME TREND APPEARS IN
OMEGA FIELDS...WITH RAINFALL INITIATING THESE SAME AREAS. MODEL
CAPES AGAIN IN 1200-2000 J/KG RANGE. IN AVN...WEAK 500 MB TROUGH/
VORT MAX STILL OVER CWFA WITH CONSIDERABLE MOISTURE OVER CENTRAL/SRN
ZONES. WILL KEEP SOME CHANCE SHOWERS FOR THU AFTERNOON/EVENING...
MAINLY CENTRAL/S. DIURNAL HEATING WILL HELP PROVIDE INITIAL LIFT.

MODELS CONCUR THAT FRONTOGENESIS OCCURRING FROM GREAT LAKES INTO W
TX AFTER 00Z FRI. THIS FRONT WILL APPROACH LOWER MS RIVER VALLEY FRI
AFTERNOON. AIRMASS GRADUALLY DRIES OUT FRI IN BOTH ETA/AVN. EXPECT
HIGH PRESSURE TO DOMINATE WEATHER OVER SE...AS SURFACE RIDGE
STRENGTHENS. THIS HIGH PRESSURE BECOMES CENTERED OFF SERN COAST...
PRODUCING E TO SE SURFACE FLOW ACROSS NRN GULF INTO CWFA. SOME
MOISTURE FILTERS INTO REGION/PROVIDE WEAK MOISTURE CONVERGENCE BY
18Z FRI. MESO-ETA CONTINUES TO DEVELOP WEAK OMEGA/PRECIP IN 15Z-18Z
FRI TIME FRAME. AVN ALSO CRANKS OUT PRECIP OVER NRN ZONES BY 18Z
FRI. SLIGHT CHANCE PRECIP...MAINLY NRN ZONES.

MODEL TEMP GUID LOOKS OK; WILL VARY AROUND.

.EXTENDED FORECAST...
AVN INDICATES WEAK LOW PRESSURE SYSTEM OVER GULF MX FRI NIGHT BUT
LOSES FEATURE BY SAT. MESO-ETA TOTALLY DIFFERENT. AFTER 00Z FRI...
500 MB GULF SYSTEM DEEPENS/BECOMES CLOSED LOW PRESSURE AREA. FRI
MESO-ETA PUSHES 500 MB LOW/MOISTURE N ACROSS GULF. WITH SRLY FLOW
OVER REGION AHEAD OF FRONT APPROACHING FROM PLAINS AND WHATEVER
HAPPENS IN GULF MX...ABUNDANT MOISTURE OVER CWFA FRI NIGHT. MAY BE
SLIGHT CHANCE PRECIP NRN ZONES FRI NIGHT. FRONT PUSHES IN SAT/
APPEARS TO SLOW DOWN BIT SAT NIGHT. SHOWERS/THUNDERSTORMS OVER CWFA
SAT/SAT EVENING...POSSIBLY WITH HEAVY RAINFALL SINCE DEEP MOISTURE
IN PLACE.

BY EARLY SUN...COLD FRONT ERODING AS LARGE AREA OF HIGH PRESSURE
BUILDS OVER ERN STATES. HIGH PRESSURE BECOMES CENTERED AROUND
APPALACHIANS/DOMINATES WEATHER OVER SE THROUGH TUE. MRF SUGGESTS
BACKDOOR COLD FRONT WILL SLIDE DOWN ATLANTIC COAST AND COULD IMPACT
NRN CWFA BY WED...AS NE LOW PRESSURE SYSTEM SLIDES TO ATLANTIC
COAST. WILL NOT MENTION PRECIP ATTM FOR WED.

PRELIM NUMBERS:
JAN 61/83 61/85  2311
MEI/ 60/83 60/84  2311

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

Nearby

Severe Thunderstorm Warnings in Louisiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.